Atropine maintenance dosage in patients with severe organophosphate pesticide poisoning
Type of Spiritual Experience
A description of the experience
Toxicol Lett. 2011 Sep 25;206(1):77-83. doi: 10.1016/j.toxlet.2011.07.006. Epub 2011 Jul 8.
Atropine maintenance dosage in patients with severe organophosphate pesticide poisoning.
Thiermann H1, Steinritz D, Worek F, Radtke M, Eyer P, Eyer F, Felgenhauer N, Zilker T.
- 1Bundeswehr Institute of Pharmacology and Toxicology, Neuherbergstr. 11, 80937 Munich, Germany. HorstThiermann@bundeswehr.org
Although the importance of atropine in therapy of organophosphate (OP) poisoning is generally recognized, its dosing is a matter of debate. A retrospective analysis of atropine dosing was undertaken in 34 patients who had been enrolled in a clinical study assessing obidoxime effectiveness in OP-poisoning. All patients were severely intoxicated (suicidal attempts) and required artificial ventilation. Atropine was administered routinely by intensive care physicians for life-threatening muscarinic symptoms, with the recommendation to favor low dosage. The pharmacological active enantiomere S-hyoscyamine was determined by a radioreceptor assay. When RBC-AChE activity ranged between 10% and 30%, S-hyoscyamine plasma concentrations of approx. 5 nmol L⁻¹ were sufficient. This concentration could be maintained with about 0.005 mg h⁻¹ kg⁻¹ atropine. Only when RBC-AChE was completely inhibited, therapy of cholinergic crisis required atropine doses up to 0.06 mg h⁻¹ kg⁻¹. Elimination half-life of S-hyoscyamine was 1.5 h, showing occasionally a second slow elimination phase with t(½)=12 h. Malignant arrhythmias were observed in some 10% of our cases, which occurred late and often in the absence of relevant glandular cholinergic signs, when the S-hyoscyamine concentration was below 2.5 nmol L⁻¹. Arrhythmias mostly resolved on reinstitution of atropine.
Copyright © 2011 Elsevier Ireland Ltd. All rights reserved.